Missouri, 2017

Flash Flood in Missouri, August 11, 2017

August 11, 2017 · NWS SGF · 1 event in 1 county or zone

There was an isolated report of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

There was an isolated report of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 11, 5:22 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 11, 5:22 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
622 AM CDT Fri Aug 11 2017

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Fri Aug 11 2017

Scattered showers and storms have developed/continued overnight
across a good portion of the forecast area. The only locations
that have not yet seen rain/storms is across south-central MO. The
broader picture shows a frontal boundary upstream along the I70
corridor. Aloft, a weak H5 impulse was pushing from KS into MO.
This has been enough to trigger a MCS across OK/KS and is aiding
in the development of convection over our region.

Short term models bring the MCS/MCV from KS/OK into our area this
morning. Current thoughts are that this activity should be in a
weakening state. Low level cold pool will probably help the
frontal boundary to our north drop southward more efficiently,
which may help to dry us out from north to south a bit faster than
models currently anticipate. Still, given the relatively close
proximity of the front and the MCS/MCV, think that at least the
first half of the day will be cloudy and perhaps wet the further
south you go.

Eventually, as the front continues to move southward we should dry
out later this afternoon/evening regardless. In fact, much of the
overnight tonight at this point appears to be dry.

.LONG TERM...(Saturday through Thursday)
Issued at 350 AM CDT Fri Aug 11 2017

The stubborn northwesterly flow should continue to affect our
forecast through the weekend and into early next week. This
basically means 1)showers and thunderstorm chances will remain
and 2) cooler than average temperatures will continue.

First, through this weekend...the aforementioned frontal boundary
will have pushed through the area. It appears that much of the
precipitation for the first half of the weekend will be located
right along or south of the Arkansas/MO border. For the 2nd half
of the weekend another upper level disturbance will begin to move
into the region, which should increase our rain chances once
again.

In the wake of this late weekend/Monday impulse, some subtle
height ridging looks to take place by Tuesday, however, this will
quickly be replaced with another impulse by Wednesday as the
overall pattern remains rather progressive.

In summary, there will likely be rain chances off and on through
the next week or so, however, it shouldn't be a total washout on
any given day. Given the potential for heavy rainfall rates at
times we'll need to monitor for some localized flooding,
especially locations that receive multiple rounds of unsettled
weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 622 AM CDT Fri Aug 11 2017

KSGF/KJLN/KBBG tafs: Scattered showers/thunderstorms will occur
at times this morning at the TAF sites. Will cover with tempo
groups through much of the morning hours. expect MVFR to at times
IFR flight conditions within the storms.

There still remains some uncertainty beyond 18Z today. Some of the
short term models are indicating the activity to drop south of the
terminals with mainly VFR conditions. Will keep VCTS for some of
the afternoon hours though based on uncertainty.

Otherwise, after 00Z things look to be mainly dry with only a mid
deck of clouds. Will have to watch for any clearing skies as this
would likely result in some fog formation.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Raberding
Hazardous weather outlook, Aug 11, 3:31 AM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
431 AM CDT Fri Aug 11 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
431 AM CDT Fri Aug 11 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Lightning risk.

DISCUSSION...

  Showers and thunderstorms will be possible across the region
  this morning and into the afternoon hours. Frequent cloud-to-
  ground lightning, brief torrential rainfall, gusty winds, and
  small hail may accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Thunderstorms will remain possible at times through next
  week. Some locally heavy rainfall will be possible across
  extreme southeastern Kansas and far southwestern Missouri. The
  heaviest rainfall during this time period is expected just to
  the south and west of the outlook area across northeastern
  Oklahoma.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Frye

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
August 11, 6:30 AM CST to 8:30 AM CST
Where
Newton County, 0.38 mi NE of Neosho to 1.07 mi ENE of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.873, -94.365

Several roads were closed in Neosho due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707034.